Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 370, NWS Atlanta, GA

July 13, 2005Madison County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 13, 2005, 7:31 PM EDT for Madison County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 7:31 PM EDT (23:31 UTC)
Expired
Jul 13, 2005, 7:58 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Madison County, GA

The radar

The Greer radar (KGSP), 122 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 132332
SVRFFC
GAC195-140015-
/O.NEW.KFFC.SV.W.0370.050713T2331Z-050714T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTHEAST GEORGIA

* UNTIL 815 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  PHILLIPS...AND MOVING EAST AT 20 MPH. OTHER STRONG STORMS WERE 
  LOCATED 5 MILES NORTHWEST OF NEESE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POCATALIGO...NEESE...DIAMOND HILL AND COMER.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3422 8329 3407 8336 3403 8316 3407 8297
      3423 8310

$$
1 follow-up statement
000 
WWUS52 KFFC 132358
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT WED JUL 13 2005

GAC195-140007-
/O.CAN.KFFC.SV.W.0370.000000T0000Z-050714T0015Z/
MADISON-
757 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...WINDS UP TO 40 MPH...FREQUENT LIGHTNING 
AND VERY HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM AS IT MOVE 
ACROSS EASTERN MADISON COUNTY.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3422 8329 3407 8336 3403 8316 3407 8297
      3423 8310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:30 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 13, 5:30 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT WED JUL 13 2005

.SHORT TERM...
SHORT TERM FORECAST REMAINS UNSETTLED AS WEST TO SOUTHWEST FLOW AT
THE SURFACE AND ALOFT CONTINUES TO PUMP ABUNDANT MOISTURE INTO THE
REGION. REMAINS OF DENNIS CONTINUE SLOWLY DRIFTING AROUND THE WESTERN
OHIO VALLEY INTO FRIDAY BEFORE HIGH PRESSURE...AT THE SURFACE AND
UPPER LEVELS...BEGINS BUILDING BACK WEST INTO THE REGION SQUEEZING
THE LOW WEST INTO THE PERSISTENT WESTERN RIDGE. SHOULD HAVE AMPLE
COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA WITH A
SLIGHT DIURNAL TENDENCY. AS THE RIDGE BUILDS IN FOR THE
WEEKEND...CONVECTION WILL BECOME MORE AND MORE SCATTERED AND DIURNAL
IN NATURE.

.LONG TERM...
UPPER LEVEL AND SURFACE HIGH PRESSURE REMAINS THE DOMINANT FEATURES
THROUGH THE EXTENDED FORECAST PERIOD ALSO. THERE APPEARS TO BE ENOUGH
LOW AND MID LEVEL MOISTURE TRAPPED UNDER THE RIDGE FOR SCATTERED
CONVECTION TO OVERCOME THE ASSOCIATED SUBSIDENCE. TEMPERATURES WILL
AVERAGE A LITTLE ABOVE NORMALS FOR THE EXTENDED PERIOD.

.AVIATION...
PERSISTENCE IS THE FORECAST.  SCATTERED TSRA THIS EVENING WILL
DIMINISH AFTER SUNSET.  EXPECT LIFR CIGS AND IFR VSBYS 07Z-11Z IN
METRO AREA AS MOISTURE PLENTIFUL IN BOUNDARY LAYER.  WINDS LIGHT AND
VRBL BUT GENERALLY OUT OF THE WEST FOR THE EVENING.  REPEAT
PERFORMANCE TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  84  72  85 /  50  60  50  60
ATHENS          71  85  71  87 /  50  60  50  60
GAINESVILLE     71  83  70  85 /  50  60  50  60
ROME            71  85  71  88 /  50  60  50  60
COLUMBUS        74  88  73  89 /  50  50  30  50
MACON           74  89  73  90 /  50  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20/27
Hazardous weather outlook, Jul 13, 6:02 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EDT WED JUL 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141001-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
602 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...

.SYNOPSIS...
THE MAIN LOW CENTER FROM THE REMNANTS OF HURRICANE DENNIS IS
CURRENTLY OVER SOUTHERN INDIANA. THIS LOW WILL SLOWLY SINK SOUTH
TODAY INCREASING SOUTHWESTERLY FLOW AND MOISTURE OVER NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. THE PRIMARY
HAZARD FROM THESE STORMS WILL BE PERIODS OF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
MAIN LOW CENTER ASSOCIATED WITH THE REMNANTS OF HURRICANE DENNIS
WILL MOVE SLOWLY SOUTH TODAY. THIS WILL INCREASE MOIST SOUTHWESTERLY
FLOW OVER THE AREA TODAY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS
CONTINUE TO ROTATE AROUND THE SOUTH AND EAST SIDE OF THE LOW CENTER.
THESE STORMS WILL MOVE INTO NORTH AND CENTRAL GEORGIA TODAY.
INSTABILITY ACROSS THE AREA WILL BE MARGINAL WITH CAPES EXPECTED
AROUND 1000 AND LIFTED INDICES RANGING FROM MINUS 1 TO MINUS 2.
THE K INDEX VALUES ARE RANGING BETWEEN 30 AND 35 WHICH INDICATES THE
POSSIBILITY OF HEAVY RAIN IN THE THUNDERSTORMS. WITH THE RECENT
PRECIPITATION NORTH AND CENTRAL GEORGIA HAS ALREADY SEAN EARLIER
THIS WEEK ANY SUSTAINED PERIOD OF HEAVY RAIN TODAY COULD CAUSE SOME
MINOR FLOODING. ANY CONVECTIVE DEVELOPMENT TODAY IS EXPECTED TO STAY
BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT ANTICIPATED BUT SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST FORECAST AND
STATEMENTS THROUGH OUT THE DAY.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH
DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 13, 6:44 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT WED JUL 13 2005

GAZ076-132315-

644 PM EDT WED JUL 13 2005

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND FREQUENT LIGHTNING
IN JEFFERSON COUNTY UNTIL 715 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM 15 MILES WEST OF LOUISVILLE
TO 5 MILES WEST OF LOUISVILLE TO BARTOW...MOVING EAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 13, 6:50 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT WED JUL 13 2005

GAZ023-025-132315-
650 PM EDT WED JUL 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN JACKSON AND SOUTHEASTERN HALL COUNTIES UNTIL 715 PM
EDT...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR CANDLER...MOVING EAST AT 20 MPH.
THIS STORM WILL AFFECT CANDLER...PENDERGRASS AND JEFFERSON.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 13, 7:04 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
704 PM EDT WED JUL 13 2005

GAZ110-132330-
704 PM EDT WED JUL 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS...VERY HEAVY
RAIN AND FREQUENT LIGHTNING IN TELFAIR COUNTY UNTIL 730 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES SOUTHWEST OF TOWNS TO
JACKSONVILLE...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT LUMBER
CITY AND JACKSONVILLE.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 13, 7:07 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT WED JUL 13 2005

GAZ098-132345-
707 PM EDT WED JUL 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN TREUTLEN COUNTY UNTIL 745 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ZAIDEE...MOVING EAST AT 15 MPH. ANOTHER
STRONG STORM WAS LOCATED 4 MILES NORTH OF LOTHAIR. THESE STORMS WILL
AFFECT SOPERTON AND ZAIDEE.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 13, 7:10 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT WED JUL 13 2005

GAZ025-027-132345-
710 PM EDT WED JUL 13 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN MADISON AND JACKSON COUNTIES UNTIL 745 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POCATALIGO IN NORTHERN MADISON COUNTY...
MOVING EAST AT 15 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR
COMMERCE IN JACKSON COUNTY. THESE STORMS WILL AFFECT APPLE VALLEY...
PHILLIPS AND DANIELSVILLE.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Local storm report, Jul 13, 7:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     TOOMSBORO               32.82N 83.08W
07/13/2005                   WILKINSON          GA   LAW ENFORCEMENT

            TWO TREES DOWN.

&&

G. BIRDOW

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:02 PM EDTSevere Thunderstorm WarningFFCHarris28 min
Jul 13, 3:07 PM EDTSevere Thunderstorm WarningFFCHenry23 min
Jul 13, 5:51 PM EDTSevere Thunderstorm WarningFFCWilkinson24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.